Low Body Mass Index as a Risk Factor for Antiretroviral Drug-Related Liver Injury Among HIV Patients

Benny Budiman, Yovita Hartantri, Evan Susandi, Nenny Agustanti

Abstract


Background: antiretroviral drug-related liver injury (ARLI) is a drug-induced hepatotoxicity due to antiretroviral medication (ARV). It commonly disrupts compliance to treatment and causes treatment discontinuation in HIV-infected patients. Several studies have been conducted on predisposing factors for ARLI including studies on body mass index (BMI) and cluster of differentiation 4 (CD4). The association of BMI and CD4 with ARLI remains controversial as previous studies have demonstrated different outcomes. Our study was conducted to identify the association of low baseline BMI and CD4 cell count as risk factors for ARLI in HIV-infected patients. Methods: this is a cross-sectional study. Subjects were 75 patients with HIV-AIDS who received ARV therapy using fixed-dose combination  (tenofovir, lamivudine, efavirenz) at the Teratai HIV outpatient clinic of Hasan Sadikin Hospital in Bandung city. Alanine aminotransferase (ALT) test was performed prior to starting ARV treatment and the test was repeated on the sixth month of therapy. Results: there was no significant difference on the proportion of low baseline CD4 count between ARLI and non-ARLI group (p=0.155). Bivariate analysis demonstrated that regarding the proportion of low baseline BMI, there was a significant difference between ARLI and non-ARLI group (p= 0.001). Multivariate analysis using logistic regression showed that BMI of < 18.5 kg/m2 increased the risk for developing ARLI by 5.53 fold; while CD4 cell count of < 200 cells/µL did not the risk. Conclusion: our study indicates that low baseline BMI may increase the risk for developing ARLI; while low baseline CD4 cell count does not; therefore, we suggest that ALT test should be performed on a routine basis among HIV-AIDS patients for early detection of ARLI, particularly in patients with low BMI.


Keywords


antiretroviral drug-related liver injury (ARLI); body mass index (BMI); cluster of differentiation 4 (CD4)

References


Soriano V, Puoti M, Garcia-Gasco P, et al. Antiretroviral drugs and liver injury. AIDS. 2008;22:1–13.

Neuman MG, Schneider M, Nanau RM, Parry C. HIV-antiretroviral therapy induced liver, gastrointestinal and pancreatic injury. Int J Hepatol. 2012;1:23.

Tseng YT, Yang CJ, Chang SY, et al. Incidence and risk factors of skin rashes and hepatotoxicity in HIV-infected patients receiving nevirapine-containg combination antiretroviral therapy in Taiwan. Int J Infect Disease. 2014;29:12–7.

Hamza M, Adamu SA, Maifada YA, et al. Prevalence and risk factors for hepatotoxicity among patients with HIV/AIDS on highly active antiretroviral therapy in North-Western Nigeria. Sub-Saharan African J Med. 2014;1(4):175–84.

Wambani JR, Ogola PE, Arika WM, et al. Anti retroviral drug hepatotoxicity and risk factors in HIV patients with or without hepatitis B and C: a review. J Infect Dis Ther. 2015;3(6):1–5.

Puoti M, Nasta P, Gatti F, et al. HIV-related liver disease: ARV drugs, coinfection and other risk factors. J Int Assoc Physic AIDS Care. 2009;8(1):30–42.

Sanne I, Mommeja-Marin H, Hinkle J, et al. Severe hepatotoxicity associated with nevirapine use in HIV-infected subjects. J Infect Dis. 2005;191:825–9.

Chalermchai T, Hiransuthikul N, Tangkijvanich P, Pinyakorn S, Avihingsanon A, Ananworanich J. Risk factors of chronic hepatitis in antiretroviral-treated HIV infection, without hepatitis B or C viral infection. AIDS Res Ther. 2013;10(1):1–9.

Trobec K, Kos MK, von-Haehling S, Springer J, Anker SD, Lainscak M. Pharmacokinetics of drugs in cachectic patients: a systematic review. PLOS one. 2013;8(11):1–12.

Djoerban Z, Djauzi S. HIV/AIDS di Indonesia. In: Setiati S, Alwi I, Sudoyo AW, Simadibrata MK, Setiyohadi B, Syam AF, editors. Buku ajar ilmu penyakit dalam. VI. Jakarta: Interna Publishing; 2014. p. 887–97.

Chalasani NP, Hayashi PH, Bonkovsky HL, Navarro VJ, Lee WM, Fontana RJ. ACG clinical guideline: the diagnosis and management of idiosyncratic drug-induced liver injury. Am J Gastroenterol. 2014;1:17.

Chaponda M, Pirmohamed M. Hypersensitivity reactions to HIV therapy. Br J Clin Pharmacol. 2011;71(5):659–71.

Nunez M. Hepatotoxicity of antiretrovirals: incidence, mechanisms and management. Jhep. 2006;44:132–9.

Kementerian Kesehatan Republik Indonesia. Peraturan Menteri Kesehatan Republik Indonesia no 87 tahun 2014 tentang Pedoman Pengobatan Antiretroviral. 2014.

Patil R, Ona MA, Pafragkakis H, Carey J, Moshenyat Y, Alhaddad A. Case report acute liver toxicity due to Efavirenz/Emtricitabine/Tenofovir. Case of Hepatology. 2015;1:3.

Ozawa T, Takiyama K, Okamoto R, et al. Generation of enterocyte-like cells from human induced pluripotent stem cells for drug absorption and metabolism studies in human small intestine. Srep. 2015;5(16479):1–11.


Full Text: PDF

Refbacks

  • There are currently no refbacks.


Copyright (c) 2019 Acta Medica Indonesiana